Hail, Stearns
- When
- September 21, 4:30 PM CST
- Where
- Stearns County, St Cloud
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.000, -93.117
52 hail, 13 thunderstorm wind, 4 tornado, 4 flash flood, 3 funnel cloud, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 300 PM CDT WED SEP 21 2005 .SHORT TERM...TONIGHT THROUGH SATURDAY IN THE VERY SHORT TERM...THE EVOLUTION OF CONVECTION THIS EVENING IS THE FOCUS OF OUR ATTENTION. WARM FRONT PUSHING NORTHWARD ACROSS NORTHERN PARTS OF OUR CWA SHOULD BE FOCUS OF CONVECTION PRIOR TO 00Z. IN THE WARM SECTOR...THERE ARE SOME VERY HIGH SBCAPE VALUES AND VERY LOW SFC BASED CINH VALUES...HOWEVER ACARS SOUNDINGS THIS AFTERNOON NEAR MSP AND NEAR FAIRMONT DEPICT AN EXTREMELY SHALLOW MOIST LAYER. SO THIS LAYER WILL NEED TO DEPEND CONSIDERABLY TO GET CONVECTION TO FIRE PRIOR TO 00Z THU. CLOSER TO 00Z THU...CONVECTION IS EXPECTED TO FIRE ALONG 850 MB THETA E AXIS...THEN MOVE EASTWARD. NGM...NAM...AND GFS ARE ALL PRINTING OUT QPF...SO SHOULD BE ABLE TO GO WITH LIKELY POPS FOR THIS EVENING. 15Z RUC HAS MUCH OF SRN MN AND WEST CENTRAL WI WITH PRECIPITABLE WATER GREATER THAN 1.5 INCHES. COUPLE THIS WITH INCOMING 700 MB SHORT WAVE AND RIGHT ENTRANCE REGION OF UPPER JET...AND FEEL WE HAVE A DECENT CHANCE OF HEAVY RAINS THIS EVE. 18Z NAM 1000-500 MB FORECAST THICKNESS DIFFLUENCE FOR 00Z-06Z SUPPORTS THE FORCING FOR UPWARD MOTION OVER THE AREA OF HIGH PRECIPITABLE WATER VALUES...CLOSE TO MSP. THE CONTINUED PRESENCE OF THE RIGHT ENTRANCE OF UPPER JET SHOULD PROVIDE SUPPORT FOR MORE PRECIPITATION CHANCES LATE TONIGHT AND...IN SOUTHEASTERN CWA...INTO THURSDAY MORNING. MUCH COOLER AIR INVADES THE AREA ON THURSDAY. WARM ADVECTION BEGINS IN EARNEST FRIDAY NIGHT AND CONTINUES ON SATURDAY. 12Z NAM FASTER THAN 12Z GFS IN BRINGING WARM ADVECTION PRECIPITATION BACK INTO CWA FRIDAY NIGHT. GIVEN MODEL UNCERTAINTIES...STICKING WITH THE GOING GRIDS FOR CHANCE OF PRECIPITATION BOTH FRIDAY NIGHT AND SATURDAY. LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY 500/700MB SHORT WAVE SWINGS EASTWARD THRU CWA SAT NIGHT ALONG WITH SIG SFC COLD FRONT. SFC BDRY LINGERS JUST SE OF ZONES INTO SUN BEFORE WASHING OUT SUN EVE. WITH MOST LIFT PUSHING OUT WITH SHORT WAVE SUN NIGHT ONLY SLIGHT CHANCE POPS WARRENTED SUN. DRY WX SUN NIGHT THRU TUE WITH UPPER LVL RIDGE MOVING IN. THIS RIDGE BEGINS TO SLIDE E OF CWA TUE NIGHT ALLOWING SIGNIFICANT SHORT WAVE TO PUSH IN. WITH TROPICAL REMNANTS FCST TO GET CAUGHT UP IN WEAK FLOW OVER TX/OK... WORRIES OVER REMNANTS SLOWING SHORT WAVE DOWN IN OUR REGION ARE NOT AS GREAT THIS RUN...ESPECIALLY SINCE DGEX AND GFSLR BOTH SHOW SIMILAR TIMING WITH WAVE PASSAGE. THEREFORE HAVE ADDED SIGNFICANTLY INCREASED CLDS AND INTRODUCED LOW POPS TO TUE NIGHT FCST. WILL KEEP WED DRY FOR NOW WITH BEST LIFT N AND E OF ZONES...BUT WOULD NOT BE SURPRISED IF POPS NEED TO BE ADDED WED IF TIMING CHANGES AT ALL. .MPX WATCHES/WARNINGS/ADVISORIES... .MN...NONE. .WI...NONE. && NAISTAT/MARGRAF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 322 PM CDT WED SEP 21 2005 MNZ041-047-048-051>070-073>078-082>085-091>093-WIZ014>016-023>028- 221100- ANOKA-BARRON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS- DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANDIYOHI- LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-NICOLLET-PEPIN-PIERCE- POLK-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY- ST CROIX-STEELE-STEVENS-SWIFT-WASECA-WASHINGTON-WATONWAN-WRIGHT- YELLOW MEDICINE- 322 PM CDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTHERN AND CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF SOUTHERN AND CENTRAL MINNESOTA IN ADDITION TO WEST CENTRAL WISCONSIN LATE THIS AFTERNOON AND EVENING. A TROUGH OF LOW PRESSURE STRETCHING FROM WEST CENTRAL MINNESOTA INTO SOUTHEAST SOUTH DAKOTA THIS AFTERNOON WILL STRETCH FROM EAST CENTRAL MINNESOTA TO NORTHWEST IOWA BY EARLY THIS EVENING. THIS BOUNDARY WILL BE THE MAIN FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS. A FEW STORMS COULD REACH SEVERE LIMITS WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. MNZ042>045-049-050-221100- BENTON-KANABEC-MILLE LACS-MORRISON-STEARNS-TODD- 322 PM CDT WED SEP 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL AND EAST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF CENTRAL AND EAST CENTRAL MINNESOTA LATE THIS AFTERNOON AND EVENING. A WARM FRONT WILL MOVE SLOWLY NORTH ACROSS CENTRAL AND EAST CENTRAL MINNESOTA LATE THIS AFTERNOON. SEVERE THUNDERSTORMS MAY DEVELOP NEAR AND NORTH OF THE WARM FRONT LATE THIS AFTERNOON. ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...ASSOCIATED WITH A TROUGH OF LOW PRESSURE MOVING IN FROM THE WEST. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...BUT EVEN A TORNADO OR TWO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS LATE THIS AFTERNOON AND TONIGHT. RJN/MARGRAF
The Minneapolis radar (KMPX), 39 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
52 hail, 13 thunderstorm wind, 4 tornado, 4 flash flood, 3 funnel cloud, 2 lightning. Local standard time, as filed.
Hail covered the ground.
Street signs knocked down.
Brief touchdown near the intersection of County Roads 23 and 2. No damage.
Many garage doors buckled in the strong wind. Numerous trees down.
Roof damage to a number of houses. Two air conditioning units on a school were damaged by the hail.
Roof damage reported to hundreds of homes, and golf ball size hail punched through some home siding. Numerous vehicles damaged. A newspaper reported that two insurance companies totaled over 1500 claims in this area. Property damage total is for all of Sherburne County on 9-21-05.
Few trees down, including one across a county road.
Roof off shed. Highway signs down. Numerous trees down.
Siding ripped off some homes. Scattered trees and large branches down.
Hundreds of trees down, including some on houses and across roads. Section of roof off an apartment building, displacing 50 residents from 24 units. Gust of 72 mph measured at the fire station.
Few trees down, some over roads.
Hail dented siding and broke windows.
A large storm swept across most of northern Hennepin County, accompanied by large hail and a brief tornado. An NWS damage survey, spotter reports, video, and radar imagery indicate the storm had a very strong rear flank downdraft which was reported to have been sustained as long as 10 minutes in some locations. The wind and hail were responsible for virtually all damage (see separate reports for the hail), and a tornado was on the ground only briefly in Brooklyn Park (see separate tornado entry for Hennepin County). Tens of thousands of trees were downed, including some snapped a few feet off the ground. Many roads were blocked. Some neighborhoods were without power for more than one week, as power crews had a massive number of repairs to make. At the height of the storm, XCEL Energy estimated over 200,000 customers in the western half of the Twin Cities metropolitan area were without power. many cities declared a state of emergency. The property damage report of 130 Million dollars covers all wind and hail reports from this storm in Hennepin County on 9-21-05.In Rogers, part of an apartment complex roof ripped off, and a roof from a nearby home was torn off and blown into another home, where it pushed a wall in. In Hassan Township, numerous trees were toppled, including some on houses, causing major damage. A garage was torn away from a house, and a construction trailer was destroyed. In Dayton, a barn was destroyed and numerous trees felled. Champlin also had many trees downed. A roof was blown off an apartment building in Osseo, and numerous trees were down on homes and businesses. In Maple Grove, many trees were toppled and windows blown out. A small transmission line went down along with 100 feeder lines. New Hope and Golden Valley also had downed trees. Many trees in Robbinsdale and Crystal were also toppled, especially in the north and northeast parts of Robbinsdale and Crystal. Several hangars at the Crystal airport had metal siding and roofs off. A gust of 68 mph was measured at the Crystal airport at 1813 CST. Hundreds of trees were felled in Brooklyn Center, and tile from the roofs of a hotel and restaurant were blown off.Perhaps the most severe damage occurred in Brooklyn Park. City officials estimated at least 10,000 trees were downed, and a local nursery owner estimated 20,000 trees. Hundreds of trees landed on houses and businesses. The roof was partially torn off Signature Design Center. Over 90% of the city lost power.In Minneapolis, most trees were felled in the northern part of the city, namely the Camden, Shingle Creek, Lind-Bohanon, and Victory neighborhoods. A 45 year old man in the north part of Minneapolis died after getting out of his car. He was heading for shelter when a large branch landed on him.
Hail damaged roofs and siding of houses, as well as many vehicles. Property damage total includes damage from across all of Wright County from 9-21-05.
Hail dented cars, along with roofs and siding of many houses. Some windows broken. Property damage total is for the Dassel area on 9-21-05.
Pole barn roof torn off.
An insurance adjuster estimated 400 homes and 75 townhomes were damaged by hail as large as baseballs. Many windows were broken. Numerous businesses had roof and heating/cooling units damaged. See Hennepin County thunderstorm wind report for property damage total.
An RV dealershp saw all 140 vehicles damaged by hail, including 12 that were totaled. Hail larger than golf balls went through grills and dented radiators.
Hail damaged numerous homes.
Torrential rain produced over four inches of rain in less than two hours. Two county roads northwest of Monticello were covered with water, and intersections in Monticello were flooded with water two feet deep. Streets and intersections flooded in Albertville and St. Michael.
Two destructive storms swept across Anoka County, knocking over tens of thousands of trees, blowing roofs off houses, and producing large hail and two tornadoes. See separate reports for the hail and tornadoes. One storm moved across northwestern and central Anoka County, and the other tracked across southern Anoka County. The property damage report of $85 Million dollars covers all damage from wind and hail in Anoka County on 9-21-05. Many cities declared a state of emergency.The first storm knocked down three foot diameter trees in Ramsey and tipped over vehicles at an RV dealership. In Andover, several homes had roofs completely blown off, where the strongest downburst winds were estimated to have reached 85 knots. Numerous garages and sheds were blown apart. A portion of a gym roof was torn off at a school. About 10% of roads were blocked by fallen trees. The storm also moved across Coon Rapids, where 500 trees were felled at Bunker Hills Golf Course, the roof was blown off an office building, a fourplex had its roof partially blown off, and the Riverview neighborhood was "smothered" in downed trees. This storm was accompanied by two tornadoes, one in Andover and another tracking from Coon Rapids to Blaine (see separate tornado entries). The F0 tornado in Andover produced very little damage, but was accompanied by a very strong rear flank downdraft, which did the vast majority of the damage in Andover.The second storm tracked across southern Anoka County, affecting Fridley the most. This was the storm that produced significant damage over Hennepin County, and later on, Ramsey County. In Fridley, several thousands of trees were toppled, causing structural damage to about 400 homes. Many roads were blocked and about 90% of the city lost power. Three people were injured when clearing fallen trees. A damage survey revealed both inflow and downburst damage as the mesocyclone tracked over Fridley. Spring Lake Park and Columbia Heights also saw hundreds of downed trees, some on houses and across roads.
A damage survey determined there was a brief tornado just north of widespread and significant wind damage in Brooklyn Park. The tornado touched down just west of the intersection of Oxbow Creek Drive and Kyle Avenue.
A severe storm moved out of Anoka County and across northern Ramsey County, from Moundsview and New Brighton to White Bear Lake and North St Paul, knocking down tens of thousands of trees in those cities, as well as in Little Canada, Arden Hills, Maplewood, Vadnais Heights, Roseville, and St. Anthony. An NWS damage survey indicated damage from both the inflow and the rear flank downdraft as the mesocyclone moved through New Brighton. The St. Paul ASOS (Holman Field) measured 62 mph at 1837 CST. Several cities declared a state of emergency. Numerous roads were blocked. One child was injured in New Brighton from a tree limb crashing down. One person died in Moundsview while clearing their property.Many trees toppled onto houses, and one home in New Brighton was rendered uninhabitable. Two houses in Shoreview were damaged to the point of needing to be rebuilt. The roof of a mobile home in Moundsview was blown off. At one point, 90% of New Brighton was without power. The property damage report of $25 Million dollars covers all wind and hail reports from this storm in Ramsey County for 9-21-05.
Torrential rain quickly flooded roads and intersections. Water was up to car windows at an intersection in Maple Grove, and one road in Brooklyn Park flooded to a depth of five feet. Single Creek in Brooklyn Park was reported out of its banks. High water caused stalled cars in Brooklyn Center, near Brookdale Shopping Center. There was an unofficial report of eight inches rain in Rogers, and street flooding was reported in Champlin.
A damage survey determined there was a brief touchdown just to the north of significant rear flank downdraft damage in Andover (see separate entry for thunderstorm wind in Anoka County). The tornado traveled along 142nd Avenue, from just west of Tamarack Avenue, to just east of the intersection of 142nd and 143rd Avenues.
A damage survey determined that the tornado touched down in the east central portion of Coon Rapids, only a few blocks west of the border with Blaine. It traveled east-southeast causing mostly F0 to F1 damage at first, but strengthened to F2 status near the intersection of Jefferson Street and 104th Court. The tornado dissipated only 1/4 mile west of the National Sports Center complex. Ten homes were rendered uninhabitable, and thirty others were damaged to a lesser extent. A woman suffered minor injuries when she was blown from the upper story of her home into a tree.
Numerous trees and power lines down, including some on vehicles.
Heavy rain of four to five inches fell in less than two hours in some locales. Flooding was reported in Blaine at the intersection of Highway 65 and Main Street. The intersection of University Avenue and 73rd in Fridley was impassable due to high water, and street flooding was reported elsewhere in Fridley. Street flooding was also reported in Coon Rapids and Spring Lake Park. The city manager in Coon Rapids measured 4.25 inches.
Large branches downed.
Four to five inches of rain fell in less than two hours, causing flooding of numerous streets and intersections. High water resulted in impassable conditions at Highway 96 and Lexington in Shoreview.
Two people sustained minor injuries when lightning struck a nearby tree.
Lightning struck an empty home. The resulting fire destroyed a garage and two bedrooms.
Hail damaged cars.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Wright | 2005-09-21 | 45 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478661, 5478662, 5478663, 5478664, 5478665, 5478666, 5478667, 5478668, 5478669, 5478671, 5478670, 5478548, 5478672, 5478673, 5478675, 5478796, 5478674, 5478676, 5478797, 5478794, 5478677, 5478678, 5478679, 5478680, 5478768, 5478769, 5478868, 5478772, 5478770, 5478771, 5478795, 5478791, 5478773, 5478862, 5478863, 5478870, 5478864, 5479131, 5478869, 5478865, and more.